Public Citizen Petitions FDA to Warn Doctors, Patients About Cholesterol Drugs

Aug. 20, 2001

Public Citizen Petitions FDA to Warn Doctors,
Patients About Cholesterol Drugs

Cholesterol-Lowering Drugs Linked to Muscle Damage, Death

WASHINGTON, D.C. ? The U.S. Food and Drug Administration (FDA) should strongly warn doctors and patients about the potential for a class of cholesterol-lowering drugs known as “statins” to cause potentially life-threatening muscle damage, Public Citizen said today.

In a petition filed with the FDA, Public Citizen noted 385 FDA reports from October 1997 to December 2000 of patients taking statins who had sustained muscle damage (rhabdomyolysis) associated with the drug, most of whom were hospitalized. Included were 52 people who died from statin-related muscle damage during that time, records show. A total of 81 people have died from statin-related rhabdomyolysis since the time the drugs first were marketed in 1987. Those reports don?t include deaths and injuries associated with Baycol, a cholesterol-lowering drug recently pulled from the market. Increased awareness of the early symptoms of muscle damage and stopping the use of the statins will prevent the progression of the adverse reaction to hospitalization and death.

The drugs that should be subject to increased warnings include Liptor, Lescol, Mevacor, Pravachol and Zocor, the petition says. The FDA should add a “black box” warning to the professional package insert ? a warning that is in bold type and surrounded by a black box to make it stand out. Also, the agency should require additional warnings in bold type be added to these products? package inserts, the petition says. The FDA also should require that an FDA-approved medication guide be distributed to patients filling statin prescriptions, advising them to immediately stop using the drug if they experience muscle pain, tenderness, weakness or tiredness. Finally, drug companies should be required to send “Dear Doctor” letters to all U.S. physicians about the risk of muscle damage due to statins.

“Labeling on statins is inconsistent and dangerously inadequate,” said Dr. Sidney M. Wolfe, director of Public Citizen?s Health Research Group, which filed the petition. “Most people taking these drugs aren?t aware that they could sustain serious muscle damage and could even die from taking these drugs.”

The warnings are particularly necessary in light of the recent release of a government report recommending that 23 million more people take cholesterol-lowering drugs — triple the current number.

###